I had to find a new pain clinic to go to .. I was on MS Contin 100mg morphine three times a day .. also taking hydrocodone for breakthrough pain .. The new pain doctor told me that he would only give someone the MS Contin 100mg to a cancer patient .. so he changed me to the patch .. Fentanyl Transdermal system 75 mcg/h , changing every 72 hours .. My questions is , will I go through withdrawals from not taking morphine ? .. I'm not getting much relief from the patches .. they don't last 72 hours .. and I feel terrible .. I am aching all over and I didn't know if this was because I was no longer taking the morphine .. I have been on it for the past four years .. thanks to anyone would help .. thanks again .
With basic online conversion charts with a 25% cross tolerance....it looks like someone taking anywhere from 225 to 314mg of Morphine a day is to the 75mcg/h Fentanyl patch.
Keep in mind that the Fentanyl is measured in MICROgrams as opposed to MILLIgrams...so it's not x to x....
And Fentanyl is the strongest opiate available and morphine is one of the weaker meds when taken orally as opposed to in IV form in the hospital.
It really boils down to everyone is different and when starting on any new medication a Dr. will start lower and tirate up if needed to account for metabolism and tolerance.
When I went from Oxycontin to MSContin where Oxycodone is stronger....If we went straight from a "chart" it would have been from 120mg of Oxycodone a day to 135mg of Morphine a day.
However...because as I mentioned a Dr. starts low and because it is a different opiate to effect different receptors in the brain...we went to 75mg of Morhphine...and now I take, 3 years later....only 90mg as my highest dosage of MSContin....
Being on 300mg of Morphine a day is a high dosage compared to the "norms" of non cancer pain....so yes....it was always going to be harder to find another Dr. who would prescribe this to you.
Just 20 or so years ago Percocet was pretty much the standard of care for anyone with chronic pain or recovering from a surgery....and we are talking no more than 40mg a day MAX.....
Nowadays....people (not saying you....just a general statement), are going to their Drs. with a sore back or knee and demanding extremely strong opiates right off the bat...
May I ask what are your pain issues and what else you do for pain management?
With chronic pain...an opiate is just one very small piece of the puzzle for treatment. It should never be the only thing someone relies on for their pain. As well as pain levels for chronic pain patients as opposed to acute pain is shooting for a 5 or so on the pain scale...
And that is with using every single possible modality every day/week/month.
There is daily exercise, yoga/stretching, massage, injections, acupuncture, physical therapy, aqua therapy, biofeedback, TENS unit, counseling, nerve ablation, not smoking, eating well and maintaining a healthy weight, etc...
Do you happen to be on any nerve pain meds like Lyrica, Neurontin, or Cymbalta?
How about a muscle relaxer like Flexeril, Robaxin, Skelaxin, or Baclofen?
These two type of meds are usually a part of a chronic pain patients treatment as opiates do not work on that type of pain.
So....hopefully you will adjust to the Fentanyl patches and after a month or so...once you are more established with this new Dr...they may choose to move you to every 48 hours instead of 72. But this is done after giving it a try at the starting dosing.
Hopefully this Dr. will help you find the best comprehensive pain program that includes different meds as well as modalities to help keep your pain at a level 5 that is manageable..
Fentanyl is the strongest opiate pain medication out there. You don't say how long ago the change from MS Contin to fentanyl was done, or how many patch changes you have gone through but fentanyl is transdermal- meaning that it is slowly absorbed through the skin, rather than taken orally. It can take a few patch changes ( usually about a week worth) depending on your skins absorption rate to reach a steady blood plasma level and for a patient new to fentanyl to adjust to the new medication before you start experiencing pain relief. The conversion seems to be about right so if you just applied the patch for the first or second time , you will most probably need to wait a few days and see how the withdrawal symptoms if that is what you are experiencing, subside and you find out what kind of pain relief you will have from this. As Ilove said, you are usually asked to give a new medication a month to see how it is going to work or not work before the doctor would be willing to switch it.
Thanks backhurtz .. I've only been on the patches since last Wed .. a week .. this is the most I have hurt in 5 years .. I know that I am going to have to give it more time .. it's just killing me in the process .. lol .. thanks so much for taking the time to advise me .. it means alot .. thanks again topkatnc .
First thank you so much for taking the time to reply ... I have chronic back pain .. I'm 56 .. I slipped a disc in 1976 and had surgery for that .. did ok until 1980 . strating having mild back pain then .. finally in April 1988 I had a fusion and then in 1989 they went back in to check the fushion and to take the hardware out , because the pain level was still high .. they noticed then from a ct that I still had the dye Panapaque from a myleogram in 1976 was still inside my spinal canal .. and caused the disease Arachoiditis ..they said there was nothing more that they could do and sent me to a pain clinic at Duke .. that was in 1990 .. got my first tens unit , which for me is only good for short term pain .. since I lived a good way from Duke my family dr did my meds until 2006 , that's when I started going to a pain clinic .. I've have only been on the patches for a week .. I know that I have to give it time, but It's killing me in the process .. lol .. I have not hurt this bad in 5 years .. I ache all over and didn't know if it was from stopping the morphine .. I also feel like I am sweating all the time .. thanks so much again , but did want you to know what my medical problem was .. I hate the people that go to pain clinics just for drugs .. they make it hard on the ones who have a real reason to be there .. thanks again .. topkatnc .
The aching can be some mild withdrawal. Anxiety would also be common with that. Sweating could either be a side effect from the fentanyl or withdrawal. I'd try to give it some time as you could still get more relief from this after a week, but yes, by now it should be close to its max. Ensure you are getting a good stick with the patches, as if even one little part of it isn't adhering, a large portion of the patch can dry out and be worthless.
If you can't last until your next appointment, see if your doctor can get you in early. Otherwise, I'd communicate the inadequate pain relief at your next appointment and hope the doctor can taper you up and switch from 73 to 48 hours (which is a normal requirement...some folks can't even get them to last 48 hours).
I see no reason why the doctor would switch you from methadone to fentanyl. If they were uncomfortable with your dose, why not just drop you on the morphine? Fentanyl is a stronger med and may be more likely to drive up your tolerance. Or, they could have been thinking that since you haven't been on it and don't have tolerance, you'd have a lower dose requirement in the conversion? Sorry you are struggling.
I hope you can regain the pain relief you were getting. I find it so frustrating that many doctors don't do well with patients with high opiate tolerance. I am on a higher dose than you are and it was a big hindrance in finding a new doctor (my old doctor wasn't willing to increase the dose or try anything new). Best wishes.
constant head pain, fibro, and other fun!
chronic pain established in 2006
The following user gives a hug of support to tortoisegirl: topkatnc (08-30-2012)
The Following User Says Thank You to tortoisegirl For This Useful Post: topkatnc (08-30-2012)